Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 268, NWS North Platte, NE

August 20, 2001Garden County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 20, 2001, 7:49 PM MDT for Garden County, Nebraska. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 20, 2001, 7:49 PM MDT (01:49 UTC)
Expired
Aug 20, 2001, 8:15 PM MDT
In force
26 min
Issued by
NWS North Platte, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Garden County, NE

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2001-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1586 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2001-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1586 J/kg
Mixed-layer CIN
-318 J/kg
Mixed-layer LCL
1999 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

176 
WUUS53 KLBF 210150
SVRLBF
NEC069-210215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
749 PM MDT MON AUG 20 2001

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GARDEN COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 815 PM MDT...

* AT 745 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES EAST OF CRESCENT LAKE NWR...OR 
ABOUT   28 MILES NORTH NORTHEAST OF OSHKOSH...MOVING NORTH AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  OVER FARM AND RANGELANDS OF NORTHERN GARDEN COUNTY

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4167 10263 4154 10204 4199 10208 4198 10261
$$

CLB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 1:58 PM MDT, 5 hours 51 minutes earlier.

Area forecast discussion, Aug 20, 1:58 PM MDT, 5 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
258 PM CDT MON AUG 20 2001

MAIN FORECAST CHALLENGE WILL BE PRECIP CHANCES NEXT SEVERAL DAYS.

MODELS VARYING QUITE A BIT ON HEIGHT FIELDS ACROSS SOUTHWEST CONUS
THIS PAST MORNING AS A RESULT OF SHORT WAVE SITTING ACROSS AZ.  AVN
AND NGM INITIALIZED TOO HIGH ACROSS AZ WITH THE ETA DOING THE BEST.
IT COMES AS NO SURPRISE THAT THE AVN IS MUCH QUICKER AT PUSHING WAVE
ACROSS AREA BY TOMORROW AFTERNOON VERSUS THE ETA.  WITH WATER VAPOR
IMAGERY SHOWING ONLY A SLOW DRIFT OF WAVE TO NORTHEAST...WILL FAVOR
THE ETA FOR THIS FORECAST.

WEAK WARM FRONT WILL EXTEND FROM NORTHEAST COLORADO INTO NORTHERN
KANSAS THIS EVENING WITH LEE TROUGH EXTENDING ACROSS WESTERN
PANHANDLE.  STRONG MOISTURE CONVERGENCE IN PANHANDLE ALONG WITH GOOD
UPPER SUPPORT FROM SHORT WAVE CURRENTLY SEEN EXITING CENTRAL ROCKIES
WILL PRODUCE SCATTERED CONVECTION ACROSS WESTERN FA BY EARLY
EVENING.  FORCING WILL THEN SHIFT EAST INTO CENTRAL AND EASTERN CWA
AS 45-50 KNOT LLJ NOSES INTO AREA DURING OVERNIGHT HOURS AND LIFTS
FRONT INTO CENTRAL NEBRASKA BY SUNRISE.  EXPECT CONVECTION TO FOLLOW
BEST LOW-LEVEL FORCING AND WILL THEREFORE MENTION SCATTERED
PRECIPITATION ACROSS ALL OF CWA TONIGHT.

ANTICIPATE SURFACE LOW TO DEVELOP ACROSS NORTHEAST NEBRASKA BY
AFTERNOON ON TUESDAY WITH SURFACE TROUGH/WEAK FRONT ALIGNED FROM
NORTHEAST TO WEST CENTRAL CWA.  MOISTURE SHOULD REMAIN DECENT ON
BACK SIDE OF TROUGH/WEAK FRONT INTO THE AFTERNOON AS NEXT WAVE MOVES
INTO AREA.  BEST SUPPORT WOULD FAVOR A CHANCE OF TSRA ACROSS WESTERN
HALF OF CWA BY AFTERNOON.  EXPECT CHANCE ACROSS ALL OF AREA TUESDAY
NIGHT AS WAVE SHIFTS SLOWLY FROM WEST TO EAST ACROSS CWA.  FOR THIS
REASON WILL BLANKET CWA WITH 30-40 POPS.  HIGH TEMPERATURES WILL BE
TRICKY ON TUESDAY AS 850 MB TEMPS SUGGESTING UPPER 80S NORTH TO
MIDDLE 90S SOUTH DESPITE THICKNESS FIELDS DROPPING ACROSS NORTHERN
AND CENTRAL ZONES.

LOW-LEVEL PATTERN CHANGES LITTLE INTO WEDNESDAY AS NEXT WAVE MOVES
INTO CENTRAL HIGH PLAINS.  THIS SHOULD SET THE STAGE FOR ANOTHER
ROUND OF SHOWERS AND THUNDERSTORMS STARTING BY LATE AFTERNOON IN THE
WEST AND SHIFTING INTO THE EAST BY EARLY EVENING.  WILL BLANKET AREA
WITH 30-40 POPS ONCE AGAIN.  TEMPERATURES SHOULD BE A FEW DEGREES
COOLER FOR HIGHS AS LOW-LEVEL TEMPERATURE AND THICKNESS FIELDS
LOWER.  MIDDLE 80S NORTH TO AROUND 90 SOUTH LOOK GOOD AT THIS TIME.

EXTENDED...MODELS AGREE ON SHIFTING UPPER LOW/TROUGH ACROSS SOUTHERN
CANADA AND NORTHERN CONUS.  HOWEVER...MAJOR TIMING DIFFERENCES EXIST
BETWEEN THE MRF...UKMET AND ECMWF.  THE MRF IS MUCH QUICKER AT
EJECTING THIS SYSTEM WITH WEAK RIDGING THEN TAKING PLACE BEHIND WAVE
ON DAYS 5 THROUGH 7.  THE ECMWF AND UKMET ARE AROUND 24 HOURS SLOWER
WITH THIS SYSTEM EVOLUTION.  ENSEMBLE MEAN HEIGHT FIELDS ARE IN THE
MIDDLE OF THESE TWO SOLUTIONS AND WILL LEAN TOWARDS THIS COMPROMISE
FOR EXTENDED.  CONDITIONS STILL LOOKING GOOD FOR PRECIP
THURSDAY...BUT THEN DRY FRIDAY AND SATURDAY UNDER WEAK RIDGING.
RETURN FLOW SHOULD BEGIN TO SETUP SUNDAY AND MONDAY BRINGING A
CHANCE FOR RAIN BOTH DAYS AS LEE TROUGH DEEPENS ALONG FRONT RANGE
REGION AND PULLS FRONT BACK NORTH ACROSS FA.

.LBF...NONE.

AWJ

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.